North Carolina, 2007

Hail in North Carolina, June 22, 2007

June 22, 2007 · NWS RAH · 1 event in 1 county or zone

Afternoon heating resulted in a signle severe pulse thunderstorm over southern Franklin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Afternoon heating resulted in a signle severe pulse thunderstorm over southern Franklin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 22, 1:31 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 1:31 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT FRI JUN 22 2007

.SYNOPSIS...HIGH PRESSURE WILL EXTEND INTO THE REGION FROM THE WEST.
AN APPROACHING COLD FRONT WILL MOVE SOUTH ACROSS CENTRAL NORTH
CAROLINA THIS EVENING... AND LINGER SOUTH OF THE AREA THROUGH THE
WEEKEND.

THE UPPER AIR PATTERN ACROSS NORTH AMERICA TODAY IS CHARACTERIZED BY
NEGATIVE HEIGHT ANOMOLAIES OFF THE NORTHWESTERN AND NORTHEASTERN
FRINGES OF THE CONUS... ONE OFF THE BRITISH COLOMBIA COAST AND THE
OTHER OVER MAINE. A RIDGE IS SITUATED OFF THE THE COAST OF SOUTHERN
CALIFORNIA AND EXTENDS NORTHEASTWARD ACROSS THE ROCKIES... WHILE A
SUBTROPICAL RIDGE EXTENDS FROM THE CARRIBEAN TO THE WESTERN GULF. A
SHEAR AXIS IS TUCKED BETWEEN THESE TWO RIDGES.. AND STRETCHES ACROSS
OLD MEXICO NORTHEASTWARD TO THE MISSOURI VALLEY... WHILE ANOTHER
TROUGH ALOFT EXTENDS ACROSS FLORIDA... JUST NORTH OF THE BAHAMAS.

ONCE THE TROUGH ALOFT OVER FLORIDA LIFTS... THE SUBTROPICAL RIDGE
WILL BE FREE TO BUILD NORTHWARD ACROSS THE SOUTHEASTERN UNITED
STATES AND MERGE WITH THE RIDGE OVER THE ROCKIES. THERE IS ALREADY
EVIDENCE ON WV IMAGERY TODAY OF THIS TROUGH SHEARING
NORTHEASTWARD... SO THERE IS LITTLE DOUBT THAT HEIGHTS ALOFT WILL BE
BUILDING OVER OUR REGION THROUGH THE MIDDLE OF THE UPCOMING WEEK.

WHAT THIS ALL MEANS FOR CENTRAL NORTH CAROLINA IS AN INCREASINGLY
HOT AND HUMID AIR MASS BEGINNING SUNDAY... AND LASTING INTO AT LEAST
THE MIDDLE OF THE WEEK. TUESDAY AND WEDNESDAY HAVE THE POTENTIAL
COULD BE THE HOTTEST DAYS OF THE YEAR THUS FAR.

&&

.NEAR TERM /THROUGH TONIGHT/...
REST OF TODAY: HAVE NOTED THERE TOWERING CU ARE DEVELOPING OVER
SOUTHERN VIRGINIA. WITH THE PREVIOUSLY MENTIONED MCV YET TO CROSS
THE MOUNTAINS... WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS AND/OR
THUNDERSTORMS UNTIL MIDNIGHT. WEAK CONVECTIVE AVAILABLE POTENTIAL
ENERGY IS FORECAST TO BE CONFINED MAINLY TO THE WESTERN PIEDMONT FOR
THE REMAINDER OF THE AFTERNOON... WITH FORECAST MLCAPES OF ONLY 300
TO 800 J/KG. ANY SHOWERS/STORMS THAT DEVELOP WILL HAVE THE POTENTIAL
TO PRODUCE GUSTY SURFACE WINDS GIVEN STEEP... >7.5 C/KM LOW LEVEL
LAPSE RATES AND 30 KTS OF DEEP LAYER SHEAR ON THE SOUTHERN PERIPHERY
OF THE NEGATIVELY TILTED UPPER TROUGH OVER NEW ENGLAND.

OVERNIGHT... MID/UPPER LEVEL DEBRIS CLOUDINESS COURTESY OF THE
WEAKENING MCS OVER SOUTHERN AND CENTRAL WEST VIRGINIA... WILL
OVERSPREAD THE REGION THIS EVENING AND MAKE FOR MOSTLY CLOUDY SKIES
THROUGH MOST OF THE NIGHT. A SLIGHTLY DRIER AIRMASS WILL ADVECT INTO
THE NORTHERN SECTION OF THE CWA LATE THIS EVENING BEHIND THE FRONT
CURRENTLY STRETCHING ACROSS SOUTHERN VIRGINIA... WITH LESS OF A PUSH
OF DRIER AIR ACROSS THE SOUTH. LOWS 60 TO 66 N TO S.

&&

.SHORT TERM /THROUGH MONDAY/...
SATURDAY: THE COLD FRONT WILL STALL NEAR THE SOUTH CAROLINA BORDER
SATURDAY AND SATURDAY NIGHT... AS HIGH PRESSURE BUILDS SOUTH FROM
THE GREAT LAKES. THE THREAT OF PRECIP WILL ACCORDINGLY BE CONFINED
TO THE EXTREME SOUTHERN TIER OF COUNTIES... WHERE MODELS PROG ENOUGH
INSTABILITY AND LIFT IN THE VICINITY OF THE STALLED FRONT AND
POTENTIAL SEA BREEZE. THERE SHOULD ALSO BE A DECENT GRADIENT IN HIGH
TEMPERATURES FROM NORTH TO SOUTH BEHIND THE FRONT... 83 TO 90...
TEMPERED SOMEWHAT BY PERIODS OF ADDITIONAL MCS DEBRIS. LOWS WILL BE
A BIT WARMER AS EASTERLY FLOW NORTH OF THE FRONT AND AROUND THE
HIGH... BRINGS SLIGHTLY HIGHER DEWPOINT AIR INTO THE CWA... 62 TO 68.

SUNDAY AND SUNDAY NIGHT: RETURN FLOW ARRIVES AS A BERMUDA SURFACE
HIGH SETS UP BENEATH THE BUILDING HEIGHTS ALOFT. A SLIGHT CHANCE POP
FOR DIURNAL CONVECTION WILL BE CONTINUED FOR SUNDAY AFTERNOON AND
EVENING WITH INCREASING LOW LEVEL MOISTURE AND RESULTANT MODERATE
INSTABILITY... 1000 TO 2000 J/KG... DESPITE WARMING TEMPERATURES
ALOFT. THERE IS SOME QUESTION AS TO WHETHER A PIECE OF ENERGY FROM
THE SHORTWAVE TROUGH ALOFT OVER IOWA CONTINUES SOUTHEASTWARD IN THE
NORTHWEST FLOW ALOFT... OR IF IT ALL DRIFTS SOUTHWESTWARD INTO THE
SHEAR AXIS OVER THE MISSOUIR VALLEY. IF A PIECE DOES CONTINUE
SOUTHEASTWARD.. IT WOULD MOVE ACROSS OUR REGION SUNDAY AFTERNOON...
AND COULD PROVIDE WEAK FORCING FOR ASCENT TO PROVIDE A BIT BETTER
COVERAGE THAN THE CURRENTLY ANTICIPATED ISOLATED VARIETY. THERE IS
ABOUT A 7 TO 10 DEGREE DISCREPANCY BETWEEN THE MET AND MAV MOS
REGARDING HIGHS SUNDAY... WITH THE MET BEING THE COOLER OF THE TWO.
HAVE SIDED CLOSER TO MAV GUIDANCE... GIVEN THAT THE GFS H85
TEMPERATURES ARE SUPPORTED BY THE ECMWF... WHILE THE NAM IS A COOLER
OUTLIER. HIGHS 89 TO 93. LOWS 66 TO 71.

AND FOR MONDAY: HEIGHTS ALOFT CONTINUE TO BUILD... AND A PROJECTED
594 DECAMETER H5 RIDGE SHOULD BE SITUATED ALMOST DIRECTLY OVERHEAD.
THIS WILL RESULT IN CONTINUED WARMING TEMPERATURES ALOFT... AND LESS
OF A THREAT OF DIURNAL CONVECTION. THERE MAY BE A STORM OR TWO
DEVELOP OVER THE SOIL TYPE/PIEDMONT TROUGH OR ALONG A DEWPOINT
DISCONTINUITY OVER THE WESTERN PIEDMONT... WHERE SLIGHTLY LOWER
DEWPOINTS WILL RESIDE AWAY FROM THE COAST. POP WILL BE OMITTED GIVEN
EXPECTED VERY ISOLATED NATURE... HOWEVER. THE HEAT AND HUMIDITY WILL
BE NOTICEABLE... WITH DEWPOINTS CLIMBING INTO THE UPPER 60S TO LOWER
70S... AND HIGH TEMPERATURES IN THE LOWER 90S.  -MWS

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE RIDGE ALOFT APPEARS TO REACH ITS MAXIMUM INTENSITY OVER US ON
TUE AND STILL REMAINS QUITE STRONG OVER THE MID ATLANTIC COAST ON
WED. ON THU AND FRI...A BROAD TROUGH DEEPENS OVER THE GREAT LAKES
AND NEW ENGLAND AND THE MAIN RIDGE AXIS SHIFTS TO THE WESTERN U.S.
THIS SHOULD SEND TEMPERATURES INTO THE 90S EACH DAY THROUGH THE
PERIOD WITH HOTTEST DAYS ON TUE AND WED FALLING BACK SLIGHTLY TO
LOWER 90S OR NEAR 90 BY FRI.  AT THE SURFACE...A MORE CONTINNENTAL
AIRMASS INFLUENCE IS SUGGESTED FOR THE WESTERN PORTIONS OF THE CWA
WHILE A MORE MARITIME SUBTROPICAL BERMUDA HIGH INFLUENCE IS LIKELY
IN THE EASTERN HALF THROUGH MIDWEEK. THIS RESULTS IN 60S DEWPOINTS
WEST AND NEAR 70 OR LOWER 70S DEW POINTS IN THE EASTERN HALF. THE
WEAK AIRMASS BOUNDARY OR TROUGH MAY ALSO BE A FOCUS FOR ISOLATED
DIURNAL CONVECTION...BUT PROSPECTS FOR RAIN IN THE MIDST OF THE
RIDGE APPEAR VERY SLIM. BY FRI...A COLD FRONTAL BOUNDARY IS
EXPECTED TO APPROACH FROM THE NORTH. ASSOCIATED DESTABILIZATION
ALOFT AND CONVERGENCE NEAR THE SURFACE MAY INCREASE CHANCES FOR
SHOWERS OR TSTMS SLIGHTLY. BUT BEING OUT AT DAY 7...THERE IS
LITTLE CONFIDENCE IN THE POPS.  -RFG

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A WEAK COLD FRONT WILL MOVE SOUTH THROUGH THE AREA THIS EVENING...
BECOMING NEARLY STATIONARY ACROSS THE SOUTHERN PORTION OF CENTRAL NC
BY SAT MORNING. THE COMBINATION OF THE SOUTHWARD MOVING FRONT AND
RESIDUAL MOISTURE AND INSTABILITY FROM A DECAYED MIDWEST
THUNDERSTORM COMPLEX COULD LEAD TO SOME ISOLATED SHOWERS THIS
EVENING. SCATTERED TO BROKEN CLOUD LAYERS BETWEEN 5 AND 10 THSD FT
ARE EXPECTED LATE THIS AFTERNOON THROUGH DAYBREAK SAT.  VFR
CONDITIONS THROUGH THE PERIOD.

THE LINGERING WEAK FRONTAL BOUNDARY TO OUR SOUTH AND A SHALLOW MOIST
LAYER POOLING NORTH OF THE FRONT COULD RESULT IN SOME STRATUS AND
FOG EARLY SUN MORNING WITH BRIEF MVFR OR IFR CIGS OR VSBYS AROUND
DAYBREAK.  OTHERWISE NO SIGNIFICANT AVIATION HAZARDS OR WEATHER
RESTRICTIONS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK IN CENTRAL
NC. -RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...RFG
AVIATION...RFG
Hazardous weather outlook, Jun 22, 3:04 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
404 AM EDT FRI JUN 22 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
404 AM EDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RA

In the hours before

Special weather statement, Jun 22, 2:36 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
336 PM EDT FRI JUN 22 2007

NCZ007-008-021>025-222145-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM...
GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM
336 PM EDT FRI JUN 22 2007

...A FEW ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE
NORTHERN AND CENTRAL PIEDMONT THROUGH 530 PM...

AT 330 PM... DOPPLER RADAR INDICATED A FEW ISOLATED THUNDERSTORMS
LOCATED ALONG THE NORTH CAROLINA AND VIRGINIA BORDER... MOVING
SOUTHEAST AT 25 MPH. THESE STORMS WILL AFFECT RUSH HOUR TRAFFIC IN
GUILFORD... ALAMANCE... ORANGE... DURHAM... PERSON... AND
GRANVILLE COUNTIES THROUGH 530 PM.

THESE STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...
GUSTY WIND UP TO 40 MPH... AND SMALL HAIL.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

BLS
Special weather statement, Jun 22, 3:35 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT FRI JUN 22 2007

NCZ008-025-026-041-222145-
DURHAM-FRANKLIN-GRANVILLE-WAKE-
435 PM EDT FRI JUN 22 2007

...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL MOVE
ACROSS SOUTHERN GRANVILLE...FRANKLIN...DURHAM AND NORTHERN
WAKE COUNTIES THROUGH 545 PM EDT...

AT 435 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM CREEDMOOR TO STEM TO
ROUGEMONT...MOVING SOUTHEAST AT 20 MPH.

GUSTY WINDS OF 35 TO 45 MPH ARE THE MAIN THREAT FROM THIS CLUSTER OF
SHOWERS AND ISOLATED THUNDERSTORMS.

BOATERS SHOULD BE PREPARED FOR THESE GUSTY WINDS ON THE OPEN WATERS
OF FALLS AND SURROUNDING LAKES.

MWS
Special weather statement, Jun 22, 3:59 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT FRI JUN 22 2007

NCZ026-041-222200-
FRANKLIN-WAKE-
459 PM EDT FRI JUN 22 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN FRANKLIN AND
NORTHERN WAKE COUNTIES THROUGH 600 PM EDT...

AT 459 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
YOUNGSVILLE...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROLESVILLE...WAKE
FOREAST... PILOT... AND WENDELL.

GUSTY WINDS OF 40 TO 50 MPH...BRIEFLY HEAVY RAIN AND OCCASIONAL
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS
COULD BE TOSSED AROUND.

MWS
Special weather statement, Jun 22, 4:03 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT FRI JUN 22 2007

NCZ007-023>025-222200-
ALAMANCE-DURHAM-ORANGE-PERSON-
503 PM EDT FRI JUN 22 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...ORANGE AND DURHAM
COUNTIES THROUGH 600 PM EDT...

AT 503 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS
THE NORTHWEST PIEDMONT FROM ROXBORO AND ROUGEMONT WEST ACROSS
NORTHERN DURHAM AND NORTHERN ORANGE COUNTIES. THESE STORMS WERE
MOVING SOUTHEAST AROUND 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...ROUGEMONT...ROXBORO...CARR...BUSHY
FORK...AND SCHLEY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

MLM

The radar

The Raleigh/Durham radar (KRAX), 39 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 22, 4:21 PM EST
Where
Franklin County, Bunn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.970, -78.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43330.